COVID-19 Vaccine Booster May Be Trigger of aHUS in Woman, 38

A booster dose of Moderna’s COVID-19 vaccine appears to have triggered an exaggerated immune response in a 38-year-old woman, leading to the development of atypical hemolytic uremic syndrome (aHUS), a case study reported.

Researchers stressed the importance of reporting serious side effects after a COVID-19 vaccine so as to provide further information on the occurrence of aHUS after vaccination.

The report, “Atypical Hemolytic Uremic Syndrome Occurring After Receipt of mRNA-1273 COVID-19 Vaccine Booster: A Case Report,” was published in the American Journal of Kidney Diseases.

Recommended Reading

COVID 19 vaccine booster |  AHUS News |  illustration of people carrying giant vaccine syringe

aHUS belongs to a larger group of disorders called thrombotic microangiopathies (TMAs). TMAs are characterized by the formation of tiny blood clots in small blood vessels that block blood flow to important organs, especially the kidneys.

The rare disease is caused by abnormal activity of the complement system, a part of the immune system. When overactivated, the complement system can trigger a strong inflammatory and blood clotting reaction.

Mutations in genes that control the function of the complement pathway are found in most people with aHUS. However, certain event triggers, such as an infection, are usually needed for the disease to develop or relapse.

COVID-19 vaccination nor aHUS trigger

SARS-COV-2, the virus that causes COVID-19, has been identified as one of the causing viral agents that can activate the complement system. Recent studies described a first episode of aHUS, as well as the occurrence of relapses, after COVID-19 infection.

Yet, “aHUS occurring after vaccination is rare,” the researchers wrote.

Now, a team in Belgium reported the case of a previously healthy woman whose aHUS appeared to be triggered by a booster dose of Moderna’s COVID-19 vaccine.

The woman was examined by a general practitioner a few days after vaccination for persistent headache and general malaise.

A routine blood test done the day before the vaccine showed normal kidney function and a normal blood platelet count. However, six days after vaccination, blood work showed signs of kidney damage, as well as a low number of platelets and red blood cells. Additionally, she had high blood pressure that was being managed with the beta-blocker nebivolol.

The patient was admitted to the hospital, where lab tests showed progressive kidney damage accompanied by a low platelet and red blood cell count. Red blood cell fragments, called schistocytes, which are characteristic of TMAs, were also detected.

She underwent dialysis due to her poor kidney function, and started plasma exchange — a procedure in which a patient’s plasma, the liquid part of blood, is removed and replaced.

After that, she developed shortness of breath. A CT scan revealed signs of an infection and fluid accumulation in the lungs, which were treated with intravenous (into-the-vein) antibiotics. No underlying disease, bacterial or viral infections — including COVID-19 — were found.

Further testing revealed an increase of some complement cascade components.

“Both in vivo [in animal models] and in vitro [in lab dishes] data support the activation of the complement system following COVID-19 infection,” the researchers wrote.

According to the team, SARS-COV-2 proteins can activate the complement system.

“Thus, … given the fact that mRNA [messenger RNA] COVID-19 vaccines use the SARS-COV-2 protein as an immunogenic target, vaccination might act as a trigger for complement activation,” they wrote.

The woman had previously been given two doses of the Pfizer BioNTech COVID-19 vaccine, but did not experience any major side effects or health issues. People who received the Moderna COVID-19 vaccine had more serious side effects, but experienced a greater antibody response, a previous study reported.

According to previous studies, the probability of side effects, including the increase of complement activation markers, is higher among people who received a heterologous Moderna vaccine booster than in those who were given a homologous booster. Heterologous vaccination occurs when a person receives a vaccine that is different from the one used in the primary dose, while homologous vaccination occurs when a person receives the same vaccine on all instances.

“Therefore, it could be theorized that patients with known risk factors for aHUS should avoid heterologous vaccination, particularly the Moderna vaccine,” the researchers wrote.

A kidney biopsy confirmed the presence of a TMA with kidney damage. The woman then started treatment with Soliris (eculizumab), an antibody-based therapy that suppresses the complement pathway that is often used to treat aHUS.

Following treatment initiation, kidney function improved and dialysis could be stopped later on. Additional genetic testing revealed the patient carried a mutation associated with aHUS.

Although this study cannot fully demonstrate an association between vaccination and the occurrence of aHUS, researchers “hypothesize that the vaccine was the trigger for developing the disease in a patient with an underlying complement variant.”

This, they wrote, “is further supported by the fact that the patients platelet count was normal one day before vaccination.”